Wisconsin, 2018Winter Storm in Wisconsin, December 31, 2018
December 31, 2018 · NWS ARX · 3 events in 3 counties and zones
December 2018 ended with parts of western Wisconsin receiving heavy snow. Snow fell for much of New Year's Eve day with totals of 6 to 7 inches common across the northern half of Richland County and over much of Adams and Juneau Counties.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
December 2018 ended with parts of western Wisconsin receiving heavy snow. Snow fell for much of New Year's Eve day with totals of 6 to 7 inches common across the northern half of Richland County and over much of Adams and Juneau Counties. The highest reported total was 7 inches near Mauston (Juneau County). The precipitation started as a short period of freezing drizzle that lasted long enough to create a glaze of ice on untreated or elevated surfaces.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Dec 31, 5:18 AM CST, 5 hours 22 minutes earlier.
Area forecast discussion, Dec 31, 5:18 AM CST, 5 hours 22 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
518 AM CST Mon Dec 31 2018
.SHORT TERM...(Today and tonight)
Issued at 405 AM CST Mon Dec 31 2018
A tough little forecast through tonight as moisture surges
northward into the area causing some travel impacts on the
holiday.
What has changed: Signals for the snow band to be further
northwest and thus the Winter Weather Advisory was shifted in that
direction as well. 1-4" of snow generally east and south of La
Crosse.
Radar at 09Z showing a broad precipitation shield working
northeastward. At this time, there is little northward progression
to the precipitation. This precipitation shield is in response to
strong forcing associated with the strong shortwave trough over
the TX panhandle at 09Z, shifting northeast. Further northwest,
precipitation continues, and winter storm warnings, west of the
inverted surface trough extending from Denver to Duluth. Surface
pressures have been rising all night in the Dakotas as a 1040 mb
high builds south through Canada, setting the stage for gusty
winds for the local area tonight as this shifts east. Surface
temperatures across the area are in the 25-30F range and
dewpoints in the middle to upper 20s. This dry air promotes icing
for any water falling to the ground.
The strong shortwave trough ejects from TX into eastern IA by
mid-afternoon. Warm advective lift will move into the area and a
surge of moisture is seen in the low-levels promoting
precipitation. 600-700mb frontogenesis kicks in this afternoon
with the moisture surge and vertical air mass profiles are just
cool enough to snow in southwest WI into central WI. Snowfall
rates could be up to 0.7" per hour this afternoon briefly. Just as
soon as this moves in, the higher snow period ends by later
afternoon and very early evening. Seems 1-4" of snow is likely,
and just north of the warmer near-surface temperatures moving into
southern WI and eastern IA. This snow band would be from central
WI into northeast IA. This forecast snow band location has
remained stable for the past 6-9 hours. However, there is some
suggestion of 4-6" amounts in central WI per some of the models,
and the ECMWF has been consistent with 1-2" tops. Thus, an upgrade
to the snow amounts is not out of the question, especially is
snow ratios come in at higher than 10:1.
Before this deeper forcing arrives, low-level warm advection and
weaker lift looks to try and saturate the lower-levels and cause
some freezing supercooled liquid to form this morning. With the
weak lift, if enough saturation occurs, some light freezing rain
and glazing could occur east and south of La Crosse prior to snow
onset. Confidence is lower on this occurring but current T/Td
observations support it.
The snow will shift east early this evening leaving a cooling
profile under cold advection. Deeper moisture will shift east
leaving an evening possibility of, yep, you guessed it, freezing
drizzle potential. A transition to snow is expected from west to
east overnight as colder air moves in.
Message and impact: Focus is on the light glazing possible this
morning and band of snow this afternoon. The snow will have a more
widespread impact on travel for this holiday. Snow rates could
cause quick accumulations and travel is expected to deteriorate
rapidly. The Advisory may be cancelled early across the south if
temperatures warm and all rain is expected. This evening's wind
chills will be in the single digits to teens above zero - cold for
those celebrating.
.LONG TERM...(Tuesday through Sunday)
Issued at 405 AM CST Mon Dec 31 2018
Some lingering flurries will likely be around New Year's Day in
the morning supported by lingering moisture to almost 2 km,
especially along and south of I-90. There is some potential for
some freezing drizzle, although at this time with air mass and
forecast soundings are crashing toward dendrite growth zone in
cold advection, confidence is not high enough to include it post
sunrise Tuesday. Drying and high pressure build in from the north
and gradually dry out the area as the day progresses. Still think
it will be a cloudy day.
From Tuesday night through the weekend, a dry forecast continues.
After a quick cool down into mid-week, temperatures above normal
will bounce back into play.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 519 AM CST Mon Dec 31 2018
KLSE will be on the northwest edge of a weather system shifting
through Wisconsin. A period of light snow is expected at KLSE
during the afternoon today. Accumulations will be around an inch.
The snow will become MVFR or VFR quickly by early evening with
gusty north winds.
The storm system affecting KLSE is not expected to affect KRST.
However, a cold front moving through KRST later today will bring a
period of flurries, gusty winds, and lower clouds in the IFR or
lower MVFR category.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory from 11 AM this morning to midnight CST
tonight for WIZ042>044-053>055.
Winter Weather Advisory from 9 AM this morning to midnight CST
tonight for WIZ061.
MN...None.
IA...Winter Weather Advisory from 11 AM this morning to midnight CST
tonight for IAZ011.
Winter Weather Advisory from 9 AM this morning to midnight CST
tonight for IAZ029-030.
&&
SHORT TERM...Baumgardt
LONG TERM...Baumgardt
AVIATION...BaumgardtHazardous weather outlook, Dec 31, 4:55 AM CST, 5 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
455 AM CST Mon Dec 31 2018
IAZ008>010-018-019-MNZ079-086>088-094>096-WIZ017-029-032>034-041-
011200-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Wabasha-Dodge-Olmsted-
Winona-Mower-Fillmore-Houston-Taylor-Clark-Buffalo-Trempealeau-
Jackson-La Crosse-
455 AM CST Mon Dec 31 2018
This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa...southeast Minnesota...central Wisconsin...
north central Wisconsin and west central Wisconsin.
.DAY ONE...Today and Tonight
There is a chance of freezing drizzle or snow later today and
tonight. Should it occur, precipitation amounts will be light,
and some minor travel impacts could occur.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Sub-zero wind chills are expected from New Year's Day into
Wednesday morning.
.SPOTTER INFORMATION STATEMENT...
Precipitation reports are appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
IAZ011-029-030-WIZ042>044-053>055-061-011200-
Allamakee-Fayette-Clayton-Monroe-Juneau-Adams-Vernon-Crawford-
Richland-Grant-
455 AM CST Mon Dec 31 2018
This Hazardous Weather Outlook is for portions of northeast
Iowa...central Wisconsin...southwest Wisconsin and west central
Wisconsin.
.DAY ONE...Today and Tonight
A Winter Weather Advisory is in effect from this morning through
midnight. Some freezing rain or drizzle could occur later this
morning with a light ice glaze. Snow is expected this afternoon
with quick accumulations of 1-4 inches. The heaviest snow will
fall in central Wisconsin. Travel impacts are expected.
The snow will taper to flurries or possibly a bit of freezing
drizzle this evening. Precipitaiton will be light.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Sub-zero wind chills are expected from New Year's Day into
Wednesday morning.
.SPOTTER INFORMATION STATEMENT...
Precipitation reports are appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
Baumgardt
Winter Storm, Adams
- When
- December 31, 10:40 AM CST to 7:50 PM CST
- Where
- Adams forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.970, -89.771 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported around 6 inches of snow across the southern two-thirds of Adams County. The highest reported total was 6.8 inches near White Creek. The precipitation started as a period of light freezing drizzle with a glaze if ice on untreated and elevated surfaces.
Winter Storm, Juneau
- When
- December 31, 10:40 AM CST to 7:10 PM CST
- Where
- Juneau forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.924, -90.114 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported 6 to 7 inches of snow across the southern two-thirds of Juneau County. The highest reported total was 7 inches near Mauston. The precipitation started as a period of light freezing drizzle with a glaze of ice on untreated and elevated surfaces.
Winter Storm, Richland
- When
- December 31, 10:40 AM CST to 8:10 PM CST
- Where
- Richland forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.376, -90.429 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported around 6 inches of snow across the northern half of Richland County. The highest reported total was 6 inches west of Yuba. The precipitation started as a period of light freezing drizzle with a glaze of ice on untreated and elevated surfaces.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in New Mexico, December 31, 20181 death · 2 injured · 26 events
- Strong Wind in California, December 31, 20181 death · $15,000 · 10 events
- Flood and Damaging Winds in Kentucky, December 31, 20181 death · $10,000 · 53 kt wind · 7 events
- Flooding in Indiana, December 31, 20181 death · $2,000 · 2 events
- Tornado and Flooding in Kentucky, December 31, 2018$185,000 · EF1 · 13 events
- Tornado and Damaging Winds in Indiana, December 31, 2018$65,000 · EF1 · 3 events
- Strong Wind in Ohio, December 31, 2018$131,000 · 7 events
- Flash Flood and Damaging Winds in Tennessee, December 31, 2018$63,000 · 56 kt wind · 21 events
- Winter Weather and Cold in South Dakota, December 31, 201846 events
- Tornado in Indiana, December 31, 2018$20,000 · EF1 · 1 event
- Extreme Cold in Minnesota, December 31, 201824 events
- Extreme Cold in North Dakota, December 31, 201818 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 795380, 795388, 795398.